I am well controlled 48 years as a type 1 – over the past couple of years my blood sugars have stayed right at 120 and then for a week or two my body suddenly completely does not respond to insulin. I eat the same thing for breakfast and lunch every day and dinner is the only meal that really changes, snacks are the same too. When the insulin seems to stop working I have doubled even tripled my doses and my blood sugars are still very high. I have stopped eating, exercised excessively, and still high. Then suddenly the insulin just starts working again and my blood sugars plummet. Anyone experienced this and how did you resolve? DR has no explanation.
Not knowing more about you, what you have been through it is hard for me to say – and yes, I’ve experienced very similar swings. It could very well be that you have a hidden infection somewhere in your body, an infection that may not yet be causing any apparent symptoms other than in you Body Glucose Level [BGL].
Like you, my breakfasts and lunches stay the same most days and by experience in taking the same amounts I know the carb count and take insulin accordingly; dinnertime carb counting has been my challenge. If I make a significant mistake undercounting dinner carbs, we eat out 2 or 3 evenings a week, the repercussion of the undercount takes a while to correct. I have found that when I go “high”, such as 250 or higher, my usual correction doses based on my insulin sensitivity need to be doubled; but then need to watch for possible insulin stacking in days following.
You mention “exercised excessively”; keep in mind that aerobic exercising, moderate levels, tend to lower BGL while heave anaerobic, or strenuous, exercising tends to increase BGL. I have found years ago that accompanying my wife to a mall and “strolling” about for a few hours will cause my BGL to drop significantly while walking at a brisk pace, say 4+ mph, or medium fast biking will cause my BGL to stay level or increase. The point of change has taken me years to identify and each of us may be different.
Add to this, that three different endocrinologists have at different times in my LWD diagnosed me as “brittle”. With my Minimed pumps, I will get basal rates “perfect” by long-term fasting and then rum very steady BGLs for several days / weeks [I usually check BG 8 times each day] and suddenly everything goes haywire – completely unexplained.
Hi, I’ve been a diabetic since I was 2 1/2 years old and I am a nurse. I am about to turn 45 this month and I have always been controlled, but there are always bumps in the road.
1. Make sure you are giving your areas that you wear your site a break, if you use the same areas all the time, the body builds up scar tissue and a resistance to the insulin (although it may sound funny, try your buttocks).
2. Our bodies go through changes as we get older, body slows down and new hormones kick in causing our bodies to change and need a change in insulin. Even men have an increase or decrease in hormones at times. Check with your Dr. To see if an adjustment is needed.
3. Stress in some, not all diabetics can cause higher blood sugars and then when tension decreases so do those blood sugars.
4. As another person wrote to you, infection is also a big reason for our blood sugars to become elevated even if our diet hasn’t changed.
5. Also if your not changing your site regularly, your body builds up a resistance to the insulin and sometimes a ball-like area will form under the skin where the insulin gets stuck. If the skin is hardened from too much use the insulin can’t be absorbed as well. The only way to help is to rotate the site to a brand new area. Massaging the old area will allow faster healing.
6. Lastly, if this problem persists, your body may be rejecting the insulin and a new short acting insulin may be needed. I tried to use humalog insulin, but my body would not accept it. I wouldn’t even make it through a day. My skin would itch and then I would get a hardened area under the skin where my site was inserted, my blood sugars would go up with no recovery from additional insulin and my site would become red and hot to the touch. Drs thought I was crazy. After several attempts I was told my body was rejecting the insulin and now I am labeled as being Allergic to Humalog insulin. Worse part is insurance comanies want to use Humalog insulin because it’s cheaper. So I have to fight them to get it covered and pay more. Doesn’t seem fair!
I hope this helps,
Hope you are doing good.
I am new joiner in this type 1 nation. I was diagnosed as T1D at my 7 years of age and I am taking twice human mixard 40 vial daily..My dosages at current are 36 in morning and 12 at night. These many years I haven’t had any complications regards my T1D, neither it shooted up nor it went low.But last May I got admitted in hospital with my sugar level being 554, taken randomly, and I had many complications like vomiting, headache and fever. I was diagnosed as diabetic ketoacedosis at the end.Then I became normal again and this year also, same may month I got the same complication and got admitted.Current status this week and that of last week is, my sugar levels are going very low(up to 2.2) . And this last Sunday, I got my values being risen up to 450. I know there will be some hikes and low. But as you said, is this all because of the need for change in the insulin brand we use? What I was two months back is not the same me now. I never used glucose monitors in my life and now I am carrying that with me to office & everywhere I go. My age is 25 years and I am not married yet.I am working as Revenue Assurance analyst for the client BT. I am from India and here I don’t know anyone or whom I can ask these for.Neither they have diabetes nor they don’t realize how effectively we can manage it. I rely on doctors but they insist only on dosages. These two months I am facing a lot of complications with my health and all these are new and scary to me and my family. My parents are wondering how this has changed my entire life all of sudden as they have seen me being normal like others in college life and childhood and this sudden change is slight bitter for them to accept.Here in India, I think people like me are ignorant about the T1D and that’s why we really didn’t know how we can manage or the complications behind it.I am like used to inject daily these many years with no diet, no restriction on my sugar intake and even I have not been aware that there are so many to learn about this.I badly want to have a family, a healthy kid. But not sure how these can be possible with this issue. As you are a nurse, and you have been fighting with this for many years, I really want to stay in touch and need your valuable advise on few things.Please mail me on this mail id- firstname.lastname@example.org . Looking forward to hear from you.
Thanks and Warm Regards,